Ohio, 2019

Hail in Ohio, March 14, 2019

March 14, 2019 · NWS IWX · 3 events in 2 counties and zones

A warm front draped across the region provided a focus for thunderstorm development. Although MUCAPE was 500 J/KG or less across the region, 0 to 3 km helicity in excess of 500 m2/s2 and effective shear of 60 to 80 knots allowed for some organization to storms with hail and isolated wind damage being the main impacts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A warm front draped across the region provided a focus for thunderstorm development. Although MUCAPE was 500 J/KG or less across the region, 0 to 3 km helicity in excess of 500 m2/s2 and effective shear of 60 to 80 knots allowed for some organization to storms with hail and isolated wind damage being the main impacts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 14, 3:05 PM EST, 9 minutes earlier.

Area forecast discussion, Mar 14, 3:05 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
405 PM EDT Thu Mar 14 2019

.SYNOPSIS...
Issued at 405 PM EDT Thu Mar 14 2019

Showers and thunderstorms are expected through this evening along
with the chance for strong to severe storms through early evening.
Strong winds, even outside of showers and storms will persist
through the evening/early tonight, then gradually diminishing by
daybreak. Significantly colder air will funnel into the region
later tonight into Friday, with temperatures becoming steady in
the upper 30s to lower 40s. Scattered to numerous rain showers,
mixed at times with snow, are also expected on Friday as a
secondary upper level system tracks through. This is expected to
be followed by an unseasonably cool weekend, with just a low
chance of rain or snow showers on Sunday.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 400 PM EDT Thu Mar 14 2019

Intense focus on ongoing severe/tornado/large hail and damaging
wind risk. Presently linear convection from east central Indiana
into eastern Kentucky with exceptional 75-90 mph cell movement to
the north- northeast and extreme effective shear of 75-85 knots
and 0-1 km storm relative helicity axis of 400-600 m2/s2. High
shear/low instability environment with 500-1000 J/Kg still quite
impressive given impressive dynamics/extremely deep mid level
vortex over northeast Iowa to lift through northern Lower Michigan
by 06 UTC Friday. This line poses a risk for damaging winds next
few hours over eastern CWA, approximately along/east of Interstate
69.

Other segment from southern Wisconsin through northeast Illinois
along primary deep stacked low/attendant cold front slicing
north/south through Illinois. Large hail also a significant risk
with strong elevated cores, 70 plus dBZ to 6kft/low freezing
level. Satellite/surface observations indicates convergent flow
with approximately 100 mile wide clear slot ahead of frontal
boundary to aid in low instability maintenance. Still given high
translational speed to limit time within more optimal environment
and should trailing convection fail to develop/evolve upscale only
northwest CWA of concern versus the entire area. Furthermore
northern ligation of higher/lower 60s dewpoints bodes unfavorable
for severe convection. Bottomline is an all or nothing event over
next few hours. Of course given background environmental/high
shear environment/upstream tornadoes in northeast IL will continue
with maintain full proactive weather watch through evening hours.

Other concern is wind advisory. Current expiration at 00 UTC to
cover southerly prefrontal winds. A post frontal lull may be
followed by another uptick in southwest winds as low level lapse
rates steepen 02-06 UTC. Given fast northeast/east movement of
synoptic features, lesser 3 hour mb rise/fall couplet, shallow depth
of momentum transfer will continue to maintain 00 UTC expiry.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 400 PM EDT Thu Mar 14 2019

Blended approach for long term, especially given primary focus on
present severe risk. Primarily transition to cooler temperatures
with some lake effect response as eastern trof/western ridge
dominates. Thermal moderation towards end of forecast period,
days6/7.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1246 PM EDT Thu Mar 14 2019

A deep upper low will move into Upper Michigan early tonight, and
then into southern Canada. Ahead of this system, a strong cold
front will sweep east across northern Indiana this afternoon.
Gusty winds are likely as the thunderstorms move across the area.
There is a good chance for stronger winds in the vicinity of the
storms. Otherwise, winds will veer to the west with lower clouds
moving back into the area.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
     INZ003>009-012>018-020-022>027-032>034.

MI...Wind Advisory until 8 PM EDT this evening for MIZ077>081.

OH...Wind Advisory until 8 PM EDT this evening for OHZ001-002-004-005-
     015-016-024-025.

LM...NONE.
&&

SYNOPSIS...Steinwedel/Skipper
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 14, 2:30 AM EST, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
330 AM EDT Thu Mar 14 2019

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-150730-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
330 AM EDT Thu Mar 14 2019 /230 AM CDT Thu Mar 14 2019/

...WIND ADVISORY IN EFFECT FROM 1 PM EDT /NOON CDT/ THIS AFTERNOON
TO 8 PM EDT /7 PM CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Wind gusts in excess of 45 will be possible this afternoon.

There is also a risk for strong to severe thunderstorms this
afternoon. Damaging winds are the primary threat, though isolated
tornadoes are also possible. The higher probabilities for severe
thunderstorms are between 1 pm and 7 pm across northeast Indiana and
northwest Ohio.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Special weather statement, Mar 14, 2:58 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Northern Indiana
358 PM EDT THU MAR 14 2019

INZ003-004-142030-
La Porte-St. Joseph-
358 PM EDT THU MAR 14 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ST. JOSEPH AND EAST
CENTRAL LA PORTE COUNTIES...

At 358 PM EDT/258 PM CDT/, a strong thunderstorm was located near
Walkerton, or 10 miles southeast of La Porte, moving northeast at 70
mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Walkerton, North Liberty, Kingsbury, South Center, Salem Heights,
Fish Lake, Crumstown and Stillwell.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Northern Indiana .

&&

LAT...LON 4169 8638 4158 8624 4148 8644 4148 8647
      4146 8647 4143 8653 4143 8660 4152 8671
TIME...MOT...LOC 1958Z 229DEG 63KT 4152 8654

HAIL...0.25IN
WIND...50MPH

BROWN/MORRIS
Local storm report, Mar 14, 3:00 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             WANATAH                 41.43N 86.90W
03/14/2019  E1.75 INCH       LA PORTE           IN   PUBLIC

            PICTURE POSTED ON TWITTER OF GOLF BALL SIZE
            HAIL.

&&

LWF
Local storm report, Mar 14, 3:10 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
410 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             SAINT JOSEPH            42.10N 86.49W
03/14/2019  M0.75 INCH       BERRIEN            MI   TRAINED SPOTTER

&&

CR
Local storm report, Mar 14, 3:12 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
412 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             2 W BYRON               41.65N 86.66W
03/14/2019  E1.25 INCH       LA PORTE           IN   PUBLIC

&&

LWF
Local storm report, Mar 14, 3:13 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
413 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND GST     2 W BYRON               41.65N 86.66W
03/14/2019  E60 MPH          LA PORTE           IN   PUBLIC

&&

LWF
Local storm report, Mar 14, 3:14 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
414 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             HUDSON LAKE             41.71N 86.53W
03/14/2019  E1.00 INCH       LA PORTE           IN   PUBLIC

            PICTURE SHARED ON TWITTER BY WSBT.

&&

LWF

The radar

The Northern Indiana radar (KIWX), 102 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Williams

When
March 14, 3:14 PM EST to 3:15 PM EST
Where
Williams County, 0.52 mi E of Bryan Wllms Co Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.470, -84.490

Hail, Fulton

When
March 14, 3:25 PM EST to 3:26 PM EST
Where
Fulton County, 0.52 mi W of Fayette
Measured
1 in hail
Reported by
Public
Coordinates
41.670, -84.330

Hail, Williams

When
March 14, 3:26 PM EST to 3:27 PM EST
Where
Williams County, 0.86 mi NW of West Jefferson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.580, -84.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815384, 815385, 815386.